Alert archive / Texas / Tornado Warnings in 2024

Tornado Warning 39, NWS San Angelo, TX

May 25, 2024Callahan County, Coleman County, Taylor County, Texas

NWS San Angelo, TX issued this tornado warning at May 25, 2024, 4:14 PM CDT for Callahan County, Coleman County, Taylor County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2024, 4:14 PM CDT (21:14 UTC)
Expired
May 25, 2024, 4:45 PM CDT
In force
31 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

Counties Callahan County, TX, Coleman County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 55 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:17 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2118 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

934 
WFUS54 KSJT 252114
TORSJT
TXC059-083-441-252145-
/O.NEW.KSJT.TO.W.0039.240525T2114Z-240525T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
414 PM CDT Sat May 25 2024

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Southwestern Callahan County in west central Texas...
  North central Coleman County in west central Texas...
  Southeastern Taylor County in west central Texas...

* Until 445 PM CDT.

* At 413 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Oplin, moving northeast at 20 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Oplin around 420 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Goldsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3201 9961 3211 9975 3230 9953 3217 9932
TIME...MOT...LOC 2113Z 220DEG 16KT 3212 9962 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$
1 follow-up statement
100 
WWUS54 KSJT 252133
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
433 PM CDT Sat May 25 2024

TXC083-441-252142-
/O.CAN.KSJT.TO.W.0039.000000T0000Z-240525T2145Z/
Coleman TX-Taylor TX-
433 PM CDT Sat May 25 2024

...THE TORNADO WARNING FOR NORTH CENTRAL COLEMAN AND SOUTHEASTERN
TAYLOR COUNTIES IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for west central
Texas.

&&

LAT...LON 3207 9952 3208 9955 3214 9963 3230 9953
      3217 9932
TIME...MOT...LOC 2132Z 220DEG 16KT 3219 9955 

$$

TXC059-252145-
/O.CON.KSJT.TO.W.0039.000000T0000Z-240525T2145Z/
Callahan TX-
433 PM CDT Sat May 25 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHWESTERN CALLAHAN COUNTY...

At 432 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Oplin, moving northeast at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Callahan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3207 9952 3208 9955 3214 9963 3230 9953
      3217 9932
TIME...MOT...LOC 2132Z 220DEG 16KT 3219 9955 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 1:23 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 25, 1:23 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
123 PM CDT Sat May 25 2024

...New SHORT TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 122 PM CDT Sat May 25 2024

...A significant severe weather event is possible across the central
and southern Plains states this afternoon and evening...

The latest severe weather/mesoanalysis analysis shows a dryline
from Slaton to Midland to just west of Sanderson, moving slowly
east. Also, meso sector 2 satellite imagery already indicates a
few CI fails over Sterling and Coke counties. To the east of the
dryline, there is extreme instability across much of our area,
SBCAPES of 5000 to 6000 J/kg and rich low level moisture,
dewpoints in the 70s, even upper 70s over the eastern Big Country.
Also, effective shear values are 50 to 60 knots and the shear
vector is perpendicular to the dryline, so that means separated
storms and probably supercells to start with this afternoon.

Looks like coverage of storms will remain isolated and most areas
will remain dry. An isolated storm or two will probably develop by 3
PM due to low level convergence along the dryline or a local breach
in the cap. The potential for this will along and east of a
Sweetwater to San Angelo line, with maybe better coverage in the SPC
Enhanced Risk Area. Any storms that develop will rapidly become
severe due to the extreme instability and strong vertical wind
shear with the main hazards being giant size hail(baseball size),
damaging winds and tornadoes due to low level shear improving
during the late afternoon and early evening. Keep up with the
latest weather information and have multiple ways of getting
warnings and watches! Most Hi-Res models indicate storms moving
east of the area by 10 PM. However, a few models have isolated
storm or two until 1 AM. Going with low chance Pops and severe
wording across the Concho Valley, Big Country and Heartland early
this evening. Going with a dry forecast after 10 PM through the
rest of the short term. Expect hot and dry weather Sunday with
highs in the upper 90s to around 103.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 116 PM CDT Sat May 25 2024

....Unsettled Pattern to Return Next Week...

Hot weather will continue for Memorial Day as an upper- level
ridge persists over northern Mexico. Numerical guidance suggests
yet another day of triple-digit heat with low overall rain
chances.

Starting Tuesday, the pattern looks to become unsettled again as an
upper-level trough becomes established over the eastern US and puts
the southern Plains into northwest flow.  Models show multiple
shortwave impulses aloft riding over the north edge of the weakening
ridge through Friday.  Warm temperatures in the low to mid 90s will
be expected each afternoon with plenty of Gulf moisture in place due
to southeast surface flow.  A cold front should also dip into west
central Texas late Monday night into Tuesday and stall through
Wednesday. Thunderstorms should develop along both the front and the
dryline late Tuesday with lingering convection possible Wednesday.
The front should lift back northward on Thursday and provide even
more chances for showers and thunderstorms through Friday.
Conditions through the entire week are likely to be warm and muggy.
However, local conditions may be impacted at times by cloud cover
and cold pools left from earlier convection.

&&

.AVIATION...
(18Z TAFS)
Issued at 1207 PM CDT Sat May 25 2024

Expect isolated thunderstorms across much of the area mainly
between 21Z and 04Z. A few storms may still linger until 07Z
indicated by a few Hi Res models. Some storms may be severe. For
now, will keep the VCTS at the KABI terminal for a few hours and
will watch radar trends for possible amendments at the remaining
terminals. Otherwise, expect VFR conditions and gusty south winds
at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     71  97  66  97 /  20   0   0   0
San Angelo  72  99  63 102 /  10   0   0   0
Junction    75 104  66 106 /  10   0   0  10
Brownwood   71  96  64  95 /  10   0   0   0
Sweetwater  71  97  66  97 /  10   0   0   0
Ozona       72  98  65 102 /  10   0   0   0
Brady       72  96  65  97 /  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....SK
AVIATION...21
Hazardous weather outlook, May 25, 1:27 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
127 PM CDT Sat May 25 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261830-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
127 PM CDT Sat May 25 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will again be possible across
portions of West Central Texas this afternoon and early evening.
The most favored area for severe storms will be north of a line
from Big Lake to San Saba. Any storms that develop will be
capable of very large hail, damaging winds and tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot temperatures at or above 100 degrees are possible on Monday
with high humidity. These conditions could result in heat indices
around 105 degrees, which would lead to heat-related illnesses.

Chances for thunderstorms return on Tuesday and will continue
through Friday. Large hail, damaging winds, and lightning are will
be the main concerns with this activity.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and evening.

In the hours before

Local storm report, May 25, 2:19 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
219 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     Hail             7 SE Maryneal           32.15N 100.41W
05/25/2024  E2.00 Inch       Nolan              TX   Public

            Report from mPING: Hen Egg (2.00 in.).

&&
Special weather statement, May 25, 2:20 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service San Angelo TX
220 PM CDT Sat May 25 2024

TXZ098-099-251945-
Haskell TX-Throckmorton TX-
220 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HASKELL AND
NORTHWESTERN THROCKMORTON COUNTIES THROUGH 245 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weinert, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Weinert, Irby, Millers Creek Reservoir, Us-183 Near The Throckmorton-
Baylor County Line, and Us-277 Near The Haskell-Knox County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for west central
Texas.

&&

LAT...LON 3332 9911 3309 9960 3331 9979 3340 9965
      3340 9918
TIME...MOT...LOC 1920Z 238DEG 37KT 3324 9963

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Daniels
Local storm report, May 25, 3:30 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
330 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     Tstm Wnd Gst     Blackwell               32.09N 100.32W
05/25/2024  M72 MPH          Nolan              TX   Public

&&
Special weather statement, May 25, 3:34 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service San Angelo TX
334 PM CDT Sat May 25 2024

TXZ098-113-252115-
Haskell TX-Jones TX-
334 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HASKELL AND NORTHERN
JONES COUNTIES THROUGH 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tuxedo, or 7 miles north of Anson, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Haskell, Stamford, Lake Stamford Marina, Paint Creek, Avoca, and
Tuxedo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for west central
Texas.

&&

LAT...LON 3311 9947 3305 9947 3296 9958 3296 9962
      3293 9961 3275 9981 3285 10006 3328 9980
TIME...MOT...LOC 2034Z 221DEG 30KT 3286 9989

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Daniels
Local storm report, May 25, 3:45 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
345 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     Hail             Lawn                    32.14N 99.74W
05/25/2024  E1.75 Inch       Taylor             TX   Trained Spotter

&&

KB
Local storm report, May 25, 3:56 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
356 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Tornado          5 SSW Lawn              32.06N 99.79W
05/25/2024                   Runnels            TX   Trained Spotter

            Tornado on ground reported by trained
            spotter on FM1770 and FM382 looking north 1
            to 2 miles. Visible dirt and dust kicking up
            from the base.

&&

TP

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:28 PM CDTSpecial Weather StatementSJTBrown47 min
May 24, 7:53 PM CDTSpecial Weather StatementSJTBrown37 min
May 24, 8:43 PM CDTSpecial Weather StatementSJTBrown47 min
May 24, 9:30 PM CDTSpecial Weather StatementSJTBrown15 min
May 25, 2:13 PM CDTSevere Thunderstorm WarningSJTCallahan, Nolan, Runnels, Taylor47 min
May 25, 2:20 PM CDTSpecial Weather StatementSJTThrockmorton25 min
May 25, 2:26 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton34 min
May 25, 2:52 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTCoke, Coleman, Nolan, Runnels, Taylor53 min
May 25, 2:56 PM CDTSevere Thunderstorm WarningSJTThrockmorton64 min
May 25, 3:32 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTCallahan, Coleman, Runnels, Taylor58 min
May 25, 3:34 PM CDTSpecial Weather StatementSJTHaskell41 min
May 25, 3:40 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Throckmorton50 min
May 25, 3:42 PM CDTTornado WarningSJTCallahan, Coleman, Runnels, Taylor33 min
May 25, 4:29 PM CDTSpecial Weather StatementSJTThrockmorton16 min
May 25, 4:29 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman61 min
May 25, 5:27 PM CDTSevere Thunderstorm WarningSJTCallahan22 min
May 25, 5:32 PM CDTSpecial Weather StatementSJTCallahan43 min
May 25, 5:34 PM CDTTornado WarningSJTCallahan15 min
May 25, 6:14 PM CDTSpecial Weather StatementSJTCallahan31 min

Nearby

Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.